Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 31, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 1, 2018, 10:47 PM CDT for Jasper County, Poweshiek County, Iowa. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 10:47 PM CDT (03:47 UTC)
- Expired
- Sep 2, 2018, 3:55 AM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Jasper County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 78 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 10:55 PM CDT | HEAVY RAIN 4.25 | 1 Se Lambs Grove, IA | SINCE 7PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1803 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1189 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.9
The text
As transmitted.
623
WGUS53 KDMX 020347
FFWDMX
IAC099-157-020945-
/O.NEW.KDMX.FF.W.0031.180902T0347Z-180902T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
1047 PM CDT SAT SEP 1 2018
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Northern Poweshiek County in central Iowa...
Jasper County in central Iowa...
* Until 445 AM CDT.
* At 1046 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area.
Widespread two to three inches of rain has already fallen with
locally higher amounts. Flash flooding is expected to begin
shortly.
* Some locations that will experience flooding include...
Newton, Grinnell, Colfax, Monroe, Prairie City, Brooklyn, Baxter,
Iowa Speedway, Rock Creek Lake, Victor, Sully, Kellogg, Holiday
Lake, Lynnville, Mingo, Malcom, Lambs Grove, Oakland Acres, Reasnor
and Hartwick.
This includes Interstate 80 between mile markers 151 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4160 9276 4151 9276 4151 9333 4183 9334
4186 9230 4171 9230
$$
Small2 follow-up statements
211
WGUS73 KDMX 020439
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
1139 PM CDT SAT SEP 1 2018
IAC099-157-020945-
/O.CON.KDMX.FF.W.0031.000000T0000Z-180902T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Poweshiek IA-Jasper IA-
1139 PM CDT SAT SEP 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM CDT FOR
NORTHERN POWESHIEK AND JASPER COUNTIES...
At 1136 PM CDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Five or
more inches of rain has fallen in some locations this evening,
including near Newton and just north of Colfax. Flash flooding is
occurring or expected to begin shortly. Although likely not as
intense as what occurred earlier Saturday evening, intermittent
additional moderate to heavy rains are expected into the early
morning hours.
Some locations that will experience flooding include...
Newton, Grinnell, Colfax, Monroe, Prairie City, Brooklyn, Baxter,
Iowa Speedway, Rock Creek Lake, Victor, Sully, Kellogg, Holiday Lake,
Lynnville, Mingo, Malcom, Lambs Grove, Oakland Acres, Reasnor and
Hartwick.
This includes Interstate 80 between mile markers 151 and 200.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4160 9276 4151 9276 4151 9333 4183 9334
4186 9230 4171 9230
$$
Small861
WGUS73 KDMX 020855
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
355 AM CDT SUN SEP 2 2018
IAC099-157-020904-
/O.CAN.KDMX.FF.W.0031.000000T0000Z-180902T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Poweshiek IA-Jasper IA-
355 AM CDT SUN SEP 2 2018
...THE FLASH FLOOD WARNING FOR NORTHERN POWESHIEK AND JASPER COUNTIES
IS CANCELLED...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat but flooding will still be ongoing. Please continue to
heed any remaining road closures and avoid flooded areas.
A County Wide Flood Warning is now in effect until 1245 pm this
Sunday and replaces the previous Flash Flood Warnings in effect
across the region.
LAT...LON 4160 9276 4151 9276 4151 9333 4183 9334
4186 9230 4171 9230
$$
REVWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:54 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 1, 6:54 PM CDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 654 PM CDT Sat Sep 1 2018 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 323 PM CDT Sat Sep 1 2018 Very active weather pattern to persist through much of the forecast period. Large sub-tropical high over the east central CONUS will move slightly east and north over the next 24 hrs and will allow the surface boundary to lift slightly north and focus over central Iowa. This boundary will be the area of focus for thunderstorms tonight through Monday. Very heavy rainfall remains the primary concern during this period as repeated rounds of thunderstorms capable of producing heavy rainfall. Currently there is a lull in the thunderstorm activity. Weak surface boundary was located from near Omaha to Des Moines then northeast towards Waterloo. This boundary may settle a bit south tonight before the aforementioned push back to the north. Another wave of theta-e advection will lift into central Iowa late this afternoon and into the early evening. This will moving into an area of nearly uncapped instability near the surface boundary. This forcing may be enough to trigger a few thunderstorms during this time period and could have the potential for some large hail and possibly a damaging wind gusts. Additional storms are expected to develop over Kansas late this afternoon then the system may become linear and lift northeast along the boundary and into central Iowa overnight. PWAT values will remain near to above 2 inches along the boundary as deep layer moisture advection continues with Gulf flow in the low levels thanks to the high to the east and monsoonal flow in the mid-levels. Based on heavy rain potential overnight and recent heavy rains along with expected focus overnight, will be reorienting the Flash Flood watch farther north tonight. Likely will need additional headlines the next few days over central Iowa for heavy rainfall. The rainfall potential by Tuesday will shift further northwest on Tuesday with heavy rain remaining possible. The upper flow will flatted on Wednesday with westerly flow prevailing through the rest of the period. This will allow the boundary to drop south but should hangup over southern Iowa/northern Missouri as it becomes parallel to the upper flow. This should bring lower threat for thunderstorms north while the south remains active. Temperature by the end of the week will drop into the 70s. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 640 PM CDT Sat Sep 1 2018 Rain showers and thunderstorms will continue to be the main concern overnight and into the morning. Thunderstorms will be isolated in nature, and showers will become more widespread throughout the period. For the most part, conditions will prevail in the lower range of MVFR. There may be brief periods of IFR if a downpour occurs directly over a terminal. Confidence in thunderstorm is occurrence is high across central Iowa is high, direct impacts to specific terminals is medium. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ025>028-034>039- 045>050-057>062-070>075. && DISCUSSION...Donavon AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sat Sep 1 2018 IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of strong to severe storms will be possible this evening and overnight, especially over the southern half to two thirds of the state. Main threats will be for damaging winds and heavy rainfall, though severe hail is not out of the question. Heavy rainfall may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ025>028-034>039-045>050-057>062-070>075-022100- Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to possibly severe thunderstorms and heavy rainfall are possible this evening and overnight. The main threats will be for heavy rainfall and damaging winds, though large hail is not out of the question. Areas that see heavy rainfall may experience exacerbated water issues since many have received recent moderate to heavy rainfall. A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Local storm report, Sep 1, 8:08 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 NNW BONDURANT 41.70N 93.47W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA MPING. TIME ESTIMATED.
&&
BSSLocal storm report, Sep 1, 8:29 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY RAIN COLFAX 41.68N 93.23W
09/01/2018 E3.50 INCH JASPER IA TRAINED SPOTTER
&&
AKLocal storm report, Sep 1, 9:04 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD 2 S GRANGER 41.74N 93.82W
09/01/2018 DALLAS IA FIRE DEPT/RESCUE
MOTORIST RESCUE ALONG XAVIER AVE. WATER UP
TO HOOD OF VEHICLE.
&&
BSSSpecial weather statement, Sep 1, 10:04 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1004 PM CDT SAT SEP 1 2018
IAZ070-071-081-082-020400-
Adams IA-Adair IA-Union IA-Cass IA-
1004 PM CDT SAT SEP 1 2018
...Strong Storms with Gusty Winds over South-Central Iowa...
At 1004 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Lake Icaria, or 15 miles north of Corning, moving
northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Rainfall amounts up to two inches will be possible with these storms.
Locations impacted include...
Atlantic, Greenfield, Corning, Griswold, Lake Icaria, Anita, Adair,
Fontanelle, Lewis, Massena, Cumberland, Prescott, Bridgewater, Marne,
Wiota, Nodaway, Cromwell, Kent, Carbon and Lake Anita State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
south central and southwestern Iowa.
LAT...LON 4116 9493 4116 9516 4150 9515 4150 9445
4094 9442 4093 9493
TIME...MOT...LOC 0304Z 233DEG 29KT 4121 9483
MFLocal storm report, Sep 1, 10:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0947 PM FLASH FLOOD 9 S TAMA 41.84N 92.55W
09/01/2018 POWESHIEK IA 911 CALL CENTER
GRAVEL ROAD WASHED OUT ALONG 120TH ST
BETWEEN 310TH AND 320TH.
&&
BSSLocal storm report, Sep 1, 10:45 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1045 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM FLASH FLOOD 1 NNE GRANGER 41.78N 93.81W
09/01/2018 POLK IA PUBLIC
SOCIAL MEDIA REPORT STATES THAT HIGHWAY 17
NORTHBOUND IS UNDERWATER AND CLOSED
APPROXIMATELY 1 MILE NORTH OF GRANGER.
&&
FOWLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:02 PM CDT | Special Weather Statement | DMX | Boone, Story | 58 min |
| Sep 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Sep 1, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Sep 1, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 54 min |
| Sep 1, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 39 min |
| Sep 1, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 14 min |
| Sep 1, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 40 min |
| Sep 1, 9:20 PM CDT | Flash Flood Warning | DMX | Boone, Dallas, Polk, Story | 6 hr |
| Sep 1, 9:40 PM CDT | River Flood Warning | DMX | Black Hawk | 10 days |
| Sep 1, 9:59 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 5 hr |
| Sep 1, 10:04 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass | 56 min |
| Sep 1, 10:16 PM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| Sep 2, 12:40 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 6 hr |
| Sep 2, 1:37 AM CDT | Flash Flood Warning | DMX | Marshall, Story | 2 hr |
| Sep 2, 3:47 AM CDT | Areal Flood Warning | DMX | Jasper, Marshall, Poweshiek, Story | 9 hr |
| Sep 2, 9:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more | 36 hr |
| Sep 2, 1:34 PM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.